What is precipitated withdrawal?
Seeking treatment for opioid addiction can be intimidating for some people. One of the reservations that may hold patients back is fears of precipitated withdrawal. This sudden, uncomfortable experience is distinct from typical opioid withdrawal and is more likely to occur when using street drugs mixed with fentanyl and xylazine. Understanding how to avoid precipitated withdrawal and how likely a given patient is to experience it can be reassuring that treatment is almost always safe and comfortable with the appropriate medical oversight.
Precipitated withdrawal occurs when a patient withdraws due to mixing medications with active opioid use. This reaction to medication, such as Suboxone (buprenorphine), can be sudden and severe– a very alarming experience. Most commonly, precipitated withdrawal is associated with naloxone, the drug used to reverse an opioid overdose quickly. Precipitated withdrawal is more likely when an excessively high dose of naloxone is administered.
Other medications for addiction treatment can also provoke precipitated withdrawal, including naltrexone and Vivitrol. These medications block the opioid receptors in the body, which can trigger precipitated withdrawal if given during or immediately after active opioid use.
Not everyone who takes these medications goes through precipitated withdrawal. In fact it is entirely avoidable with medical oversight with an experienced clinician. Factors like the specific medication used to treat the patient’s opioid addiction, the type of opioid the patient used (i.e. short acting v long acting), and when the patient last took a dose of opioids all impact the likelihood of precipitating withdrawal.
Precipitated withdrawal symptoms
Precipitated withdrawal can produce both physical and psychological symptoms in patients. Some of the physical symptoms include:
- Aches and pains
- Enlarged pupils
- High blood pressure
- Nausea and vomiting
- Rapid heartbeat
Patients may also experience psychological symptoms such as intense anxiety, irritability, and even suicidal thoughts. These physical and psychological symptoms are very similar to those of typical opioid withdrawal but occur rapidly and in an intensified and compressed manner.
What causes precipitated withdrawal?
Precipitated withdrawal is brought on by naloxone or medications used to treat opioid use disorder, such as buprenorphine and naltrexone. So why do these medications cause the symptoms of precipitated withdrawal?
Naloxone and naltrexone are known as opioid antagonists. They occupy the opioid receptors in a person’s body, preventing opioid agonists like fentanyl and heroin from attaching to those receptors. The antagonists don’t provoke a reaction; they block the agonists. Since the opioid agonists can no longer connect to the receptors, the person experiences a sudden loss of opioid tone or activity at the receptors. This sudden loss is what provokes the symptoms of precipitated withdrawal.
Buprenorphine is not an opioid antagonist; it’s a partial antagonist, meaning it only occupies part of the opioid receptor. Even so, buprenorphine can provoke precipitated withdrawal symptoms in part because it binds to the receptors more tightly than common street drugs such as heroin and fentanyl.
How long do precipitated withdrawals last?
Compared to typical opioid withdrawal, precipitated withdrawal symptoms come and go pretty quickly. Typical opioid withdrawal lasts at least three to five days and can go on longer, depending on the opioid the patient was using.
Precipitated withdrawal symptoms, on the other hand, can develop within minutes, but many patients experience symptoms for only a few hours. In others, the symptoms may last up to 48 hours. After two days, most patients no longer experience any significant symptoms.
Likelihood of going through precipitated withdrawal
Going through precipitated withdrawal is completely avoidable for patients who pursue medications for addiction treatment. Among those who use fentanyl, for example, one study found less than one percent of patients experienced precipitated withdrawal during addiction treatment with buprenorphine.
Knowing that precipitated withdrawal is not a likely outcome may make those dealing with opioid addiction more likely to seek help. Clinicians can also gain assurance from these results as putting patients in precipitated withdrawal is distressing and discouraging for them as well.
At-home treatment of precipitated withdrawal
Patients often want to know how to stop precipitated withdrawal once it starts. Unfortunately, there is no way to cut off precipitated withdrawal entirely. There are, however, some measures patients can take to ease the symptoms and increase their comfort level, such as:
- Staying hydrated: Diarrhea is a common symptom of precipitated withdrawal and can leave you dehydrated. Replenish your fluid levels by drinking water, sports drinks, or even sucking on ice cubes.
- Taking over-the-counter drugs: Consider taking over-the-counter medications to deal with specific symptoms, such as ibuprofen for aches and pains.
- Relaxing: Any additional stress or effort will make it more challenging to get through precipitated withdrawal. Stay comfortable until the symptoms subside, whether watching movies, trying to sleep, or chatting with loved ones.
Patient-focused treatment for opioid use disorder
Beginning treatment for opioid use disorder often feels intimidating, and the possibility of precipitated withdrawal makes it even more so. Ophelia strives to make treatment as accessible as possible by offering MAT to patients across the country—online, from the comfort of their homes.
Your personalized care team will work with you to reduce the risks of precipitated withdrawal as much as possible and ensure you get the opioid addiction treatment that works. Contact our care team today to see if you’re a candidate.